Alert archive / California / Special Marine Warnings in 2012

Special Marine Warning 5, NWS Eureka, CA

March 17, 2012

NWS Eureka, CA issued this special marine warning at Mar 17, 2012, 6:59 PM PDT. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2012, 6:59 PM PDT (01:59 UTC)
Expired
Mar 17, 2012, 7:15 PM PDT
In force
16 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon

The radar

The Eureka (Bunker Hill) radar (KBHX), 40 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2012-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2012-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2507 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WHUS56 KEKA 180159
SMWEKA
PZZ450-180215-
/O.NEW.KEKA.MA.W.0005.120318T0159Z-120318T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE
659 PM PDT SAT MAR 17 2012

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA OUT 10 NM
  OVER PACIFIC WATERS...

* UNTIL 715 PM PDT

* AT 656 PM PDT...MARINE WEATHER SPOTTERS REPORTED A THUNDERSTORM...
  PRODUCING A WATERSPOUT OVER COASTAL WATERS FROM PT. ST. GEORGE TO
  CAPE MENDOCINO CA OUT 10 NM...OR ABOUT 9 NM NORTHWEST OF HUMBOLDT
  BAY NORTH JETTY...MOVING SOUTHEAST AT 10 KNOTS.

* THIS WATERSPOUT WILL BE ABOUT 5 MILES NW OF EUREKA AT 710 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...AND HEAVY RAINS. 
BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THIS STORM 
PASSES.

&&

LAT...LON 4085 12425 4080 12432 4088 12437 4090 12434
TIME...MOT...LOC 0159Z 318DEG 9KT 4087 12433

$$

BFG
1 follow-up statement
822 
FZUS76 KEKA 180211
MWSEKA

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
711 PM PDT SAT MAR 17 2012

PZZ450-180221-
/O.EXP.KEKA.MA.W.0005.000000T0000Z-120318T0215Z/
711 PM PDT SAT MAR 17 2012

...SPECIAL MARINE WARNING WILL EXPIRE AT 715 PM...

THE AFFECTED AREA WAS...
COASTAL WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA OUT 10 NM
OVER PACIFIC WATERS...

LAT...LON 4085 12425 4080 12432 4088 12437 4090 12434
TIME...MOT...LOC 0211Z 318DEG 9KT 4085 12430

$$

BFG

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Mar 17, 3:05 PM PDT, 3 hours 54 minutes earlier.

Area forecast discussion, Mar 17, 3:05 PM PDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
305 PM PDT SAT MAR 17 2012

.SYNOPSIS...SHOWERS LOOK TO INCREASE SLIGHTLY TONIGHT INTO SUNDAY
MORNING. ISOLATED THUNDER IS POSSIBLE AS WELL AS SMALL HAIL. HIGH
PRESSURE BUILDING IN WILL BRING DRY CONDITIONS SUNDAY NIGHT INTO
MONDAY MORNING. MONDAY AFTERNOON AND MONDAY NIGHT A WARM FRONT IS
EXPECTED TO BRING SOME RAIN TO THE REGION.

&&

.SHORT TERM...WATER VAPOR AND MODEL ANALYSIS SHOW A DEEP UPPER
LEVEL TROUGH OVER THE WEST COAST WITH THE TROUGH AXIS REMAINING
JUST OFFSHORE. VIS SAT IS SHOWING LOW TOP CU OVER THE INLAND
AREAS WITH A FEW SHOWERS STARTING TO SHOW UP ON THE RADAR.
OFFSHORE BEHIND THE TROUGH AXIS SOME SHOWERS ARE SHOWING UP ON
RADAR AND YOU CAN SEE THE OPEN CELL CU ON SATELLITE. TONIGHT
MODELS SHOW THIS TROUGH MOVING INLAND AND BRINGING THE SHOWERS
ONSHORE. SOME SMALL HAIL IS POSSIBLE ALONG THE COAST WITH 500 MB
TEMPERATURES AS LOW AS -32C. LEFT ISOLATED THUNDERSTORMS IN THE
FORECAST...HOWEVER CONFIDENCE IS LOW THAT THERE WILL BE VERY MANY
STRIKES. THE BEST CHANCE FOR SHOWERS LOOKS BE TONIGHT AFTER
MIDNIGHT THROUGH NOON ON SUNDAY. THIS ALSO COINCIDES WITH THE LEFT
ENTRANCE REGION OF A 160 KT JET APPROACHING THE COAST AND
ENHANCING THE LIFT. WITH LOW TEMPERATURES ALOFT AND SOME PARTIAL
CLEARING POSSIBLE OVERNIGHT ISSUED A FROST ADVISORY FOR THE
COASTAL ZONES. A FEW AREAS OF BELOW FREEZING TEMPERATURES ARE
POSSIBLE...BUT NOT LIKELY ENOUGH TO ISSUE A FREEZE WARNING. EXPECT
SHOWERS TO DIMINISH AND SKIES TO SLOWLY CLEAR THROUGH THE DAY ON
SUNDAY AS THE HEIGHTS BEGIN TO BUILD. SUNDAY NIGHT INTO MONDAY
MORNING TEMPERATURES ARE EXPECTED TO BE NEAR FREEZING AGAIN SO MAY
NEED A FREEZE WARNING THEN. 850 MB TEMPERATURES BEGIN TO
WARM...HOWEVER EXPECT IT WILL BE MORE DEPENDENT ON CLOUD COVER
AHEAD OF THE NEXT SYSTEM.

MONDAY HEIGHTS CONTINUE TO BUILD AS THE RIDGE BUILDS IN...HOWEVER
THIS BRINGS A WARM FRONT WITH IT. CLOUDS ARE EXPECTED TO RAPIDLY
INCREASE MONDAY MORNING AS THE WARM FRONT APPROACHES THE AREA
MONDAY MORNING. SOME DRIZZLE IS EXPECTED ALONG THE COAST NORTH OF
CAPE MENDOCINO IN THE AFTERNOON WITH MOST MEASURABLE RAIN LIKELY
HOLDING OFF UNTIL AFTER 5PM. AS THE WARM FRONT CONTINUES TO MOVE
OVER THE AREA RAINFALL AMOUNTS MONDAY NIGHT LOOK TO RANGE FROM UP
TO A HALF INCH NORTH OF CAPE MENDOCINO TO A TRACE IN SOUTHERN
MENDOCINO COUNTY. TUESDAY AND AND WEDNESDAY RAINFALL FROM THIS WARM
FRONT LOOKS TO CONTINUE ALTHOUGH AMOUNTS WILL BE FAIRLY LIGHT.
SNOW LEVELS WILL BE AS LOW AS 2000 FT WITH THIS FRONT SOME SOME
LIGHT SNOW IS POSSIBLE AS LOW AS 2000 FT. EXPECT SNOW LEVELS WILL
RISE TO 3500 FT BEFORE MORE THAN AN INCH OR TWO OF SNOW FALLS AND
CONTINUE RISING TUESDAY NIGHT WITH THE WARM AIR ADVECTION. THIS
COULD BE A SITUATION WHERE COLD AIR WILL BE TRAPPED IN THE
WEAVERVILLE AND TRINITY CENTER AREAS. THIS WILL NEED TO BE
WATCHED...ALTHOUGH AMOUNTS LOOK TO BE IN THE 4 TO 7 INCH RANGE
EVEN AT THE HIGHEST ELEVATIONS. MKK

.LONG TERM...WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT THE GFS IS
SHOWING A COLD FRONT MOVING THROUGH ACROSS THE AREA BRINGING MORE
SIGNIFICANT RAINFALL. AT THIS POINT THE ECMWF AND GFS ARE FAIRLY
SIMILAR ON THE TIMING OF THE FRONT. BEHIND THE FRONT ON THURSDAY
THE GFS HOLDS THE TROUGH OVER THE AREA LONG THAN THE GFS DOES
BRINGING MORE SHOWERS TO THE AREA. FRIDAY THE DETAILS BEGIN TO GET
FUZZY BUT THERE SEEMS TO BE GENERAL AGREEMENT IN ANOTHER SHORTWAVE
RIDGE FOLLOWED BY ANOTHER SYSTEM FOR THE WEEKEND. MKK

&&

.AVIATION...UPPER LEVEL TROUGH CONTINUES TO MOVE ACROSS THE REGION
THIS AFTERNOON. SHOWER ACTIVITY WILL INCREASE THIS EVENING AND
OVERNIGHT AS THE TROUGH AXIS MOVES E. INCREASED INSTABILITY
ASSOCIATED WITH THE TROUGH WILL RESULT IN ISOLD TSTMS OVER THE
WATERS AND COASTAL PLAIN OVERNIGHT. STRONGER STORMS WILL BE CAPABLE
OF PRODUCING SMALL HAIL. VFR CONDITIONS WILL PREVAIL THROUGH THE
EVENING WITH TEMPO MVFR TO IFR CONDITIONS IN SCT SHOWERS. LGT SFC
WINDS AND ABUNDANT LL MOISTURE MAY LEAD TO PATCHY GROUND FOG AT BOTH
INTERIOR AND COASTAL TERMINALS DURING THE EARLY MORNING HOURS.

&&

.MARINE...UPPER TROUGH REMAINS OVER THE WATERS THIS AFTERNOON WITH
LGT TO MDT SFC WINDS. WINDS WILL SHIFT TO THE N AND INCREASE THIS
EVENING AS UPPER TROUGH MOVES E. GUSTY N TO NW WINDS WILL BEGIN TO
DIMINISH SUN AS HIGH PRES MOVES OVER THE REGION. WINDS WILL SHIFT TO
THE S AND INCREASE AGAIN MON AS ANOTHER STORM APPROACHES THE PAC NW.
NW SWELL WILL BUILD INTO THE WATERS OVERNIGHT PEAKING AROUND 14-17
FT AT 13 SECONDS IN THE SRN OUTER WATERS. THIS IS BORDERLINE HAZ
SEAS WARNING CRITERIA BUT AREAL COVERAGE DOES NOT WARRANT A HEADLINE
ATTM. MDT WNW SWELL WILL CONTINUE TO IMPACT THE WATERS THROUGH MUCH
OF THE WEEK.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...FROST ADVISORY FROM 1 AM TO 8 AM PDT SUNDAY CAZ001-002.

NORTHWEST CALIFORNIA COASTAL WATERS...
      SMALL CRAFT ADVISORY UNTIL 5 PM PDT WEDNESDAY
      PZZ450-455-470-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
Hazardous weather outlook, Mar 17, 2:59 PM PDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
259 PM PDT SAT MAR 17 2012

CAZ003-004-182200-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
259 PM PDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

COLD AIR ALOFT WILL SETTLE OVER THE REGION THIS WEEKEND BUT
MOISTURE WILL BE LIMITED. SNOW LEVELS MAY DROP TO AS LOW AS 1000
FEET. ANY SNOWFALL ACCUMULATIONS WILL BE UNDER AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ001-002-182200-
REDWOOD COAST-MENDOCINO COAST-
259 PM PDT SAT MAR 17 2012

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM PDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FROST ADVISORY IS CURRENTLY IN EFFECT.

SMALL HAIL AND LIGHTNING WILL BE POSSIBLE WITH ANY ISOLATED
STRONGER SHOWERS THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FROST ADVISORY IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ076-182200-
MENDOCINO INTERIOR-
259 PM PDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:44 PM PDTGale WarningEKA12 hr
Mar 18, 2:46 AM PDTGale WatchEKA26 hr

Nearby

Special Marine Warnings in California, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.